Toxic Epidermal Necrolysis
What is Toxic Epidermal Necrolysis
Toxic epidermal necrolysis is the most severe adverse drug reaction. A possible relationship with medications can be established in almost 90% of patients with TEN. Toxic Epidermal Necrolysis, like SJS, features extensive mucosal involvement in over 90% of patients. Unlike SJS, however, the degree of epidermal detachment is over 30% of the TBSA .
Toxic Epidermal Necrolysis has a significant morbidity, and a mortality rate of about 30%. Most deaths are attributed to sepsis.
Symptoms of Toxic Epidermal Necrolysis
Constitutional symptoms such as fever and malaise are often present in Toxic Epidermal Necrolysis. The eruption typically starts on the face and the upper torso and extends rapidly. Individual lesions include flat, atypical targets with dusky centers and purpuric macules. Flaccid blisters also may form. Oral, ocular, genitourinary, respiratory, and gastrointestinal mucosa all may be involved, and therefore require appropriate evaluation. Nearly 69% of patients have ocular manifestations ranging from mild conjunctivitis to corneal ulcerations.
Clinicians familiar with Toxic Epidermal Necrolysis usually have little difficulty recognizing a fully developed case. A skin biopsy, and in some cases a direct immunofluorescence study, can help confirm a diagnosis of SJS and exclude other diagnostic considerations.
Treatment of Toxic Epidermal Necrolysis
Therapy for TEN is supportive. Corticosteroid use therapy showed no benefit in the treatment of patients with TEN. Patients with Toxic Epidermal Necrolysis need aggressive fluid and electrolyte correction, local skin care, and fastidious infection precautions. This is best achieved in a burn unit.
Intravenous immune globulin, cyclosporine, and cyclophosphamide have been reported to improve outcomes in Toxic Epidermal Necrolysis. These results are based on small series of patients, and at the present time, the use of these agents in Toxic Epidermal Necrolysis is not universally accepted.